Ask a doctor

Had Botox for Years with No Problem but Recently Was Injected for the Frown Line and Have Been Having Malaise/Headaches. Why?

i've had botox for years with no problem but recently was injected for the frown line and have been having malaise, a cloudy feeling and horrible headaches ever since (I was injected 8 days ago). The doctor is certified and experienced in midtown Manhattan. i just want to be reassured that these side effects will go away soon!! I felt back to myself on Monday and Tuesday but today it's back to more of the same headache and cloudiness. is it affecting my brain?

Doctor Answers (8)

Notify Provider byVillar

+1

The first warning on the Botox package insert is"Distant Spread of Toxin Effect".  Recent studies suggest Botox in high concentration can migrate cell to cell.  Also, inadvertent  injection directly into a vein or artery can send toxin of to distant sites. Continue for details.  The good news is Botox metabolizes and you will revert to normal if your symptoms are indeed due to Botox and not coincidental.

BOTOX® molecules attach to a nerve ending membrane.  They are then internalized into the cytoplasm of the nerve terminal. One molecule of Botox® then cuts one molecule of SNAP-25.  SNAP-25 is one of three molecules than must attach (docking) in order for acetylcholine to be released across the cell membrane to a muscle receptor for it to contract.

Imagine you have 10 SNAP-25 molecules in a glass.  You add ten Botox® molecules in the glass and all the SNAP-25 molecules will be cut.  Now imagine you put 100 Botox molecules in the glass of 10 SNAP-25 molecules.  You have now wasted 90 molecules of Botox®.  Some theorize that a single Botox molecule can continue to cleave more than one SNAP-25 molecule, which would be more wasteful.

At higher concentrations, cell-to-cell transfer of active Botox® has been demonstrated, which raises questions about the toxin affecting cellular targets that are distant from the injection site.

The objective is to use the least amount of Botox® that will cleave the SNAP-25 molecules in the treatment area and not overload the treatment area with wasted Botox.  Botox that may migrate to affect distant targets.

While Acetylcholine is blocked by Botox®, new nerve buds are forming.  If Botox® permanently blocked the treated nerve endings, new ones would simply grow and replace the non-functional ones.  Therefore claims, that one product is longer lasting than the others, or higher concentrations prolong the blockage, are highly suspect.  The objective is to use the least amount to do the job. 

In the early 90’s we experimented by trial and error.  We diluted a 100 unit bottle of Botox® with 10 cc of normal saline, yielding 10 units per cc which we injected using a 1cc syringe and a 30 gauge needle.  We videotaped our patients before and after for muscle function.  We decided to inject the muscle though and across muscle bellies, and across lines of innervation rather than poke them directly from above, to lessen the pain and bruising.   We observed that in over 90% of patients, 10 units of Botox® would paralyze the frown lines for over three months.  10 units of Botox® across the forehead would weaken the muscle to soften the wrinkles but avoid the “bowling ball” effect of complete loss of facial expression and forehead droop.  5 units on each side of the crow’s feet avoiding the lower lid would improve the area without lid ptosis.  We then adjusted for patients with greater or lesser degrees of muscle mass.  In five days we could evaluate the effects and adjust accordingly.  We were pioneering in those days and had to figure this out for ourselves when treatment for wrinkles was off-label.   It now seems we evolved our technique on one of the Galapagos Islands.

Botox® Cosmetic recommends reconstituting a 100 unit bottle with 2.5cc of 0.09% sterile non-preserved sodium chloride which would yield 40 units of Botox® per 1cc syringe.

In our twenty-one year experience, this is four fold the effective dose.  It may also explain reports of effects and complications beyond the site of injection.  Advances in immunostaining techniques reveal active Botulinum A can migrate cell to cell in high concentration.  ( jneurosci.org/content/31/44/15650.full.pdf).   We have just scratched the surface of understanding Botox®.

 

Perhaps our technique improves the effectiveness of our dosages, but we had similar results with the more common stabbing technique, which we also tried.  We encourage intellectually curious colleagues to experiment and find the lowest possible dosage that saturates the nerve endings and accomplishes the mission without wasting molecules of Botox® that are yet to be fully understood and may migrate to sites beyond local injection as noted in the warning label.

Web reference: http://www.jneurosci.org/content/31/44/15650.full.pdf

West Palm Beach Plastic Surgeon
5.0 out of 5 stars 5 reviews

Headache and malaise after Botox

+1

Please notify your physician. If I had treated you I would want to know! The physician can report your symptoms to the company and the FDA, in turn.  The symptoms should get better on their own but it might take a while.  Systemic symptoms may be coincidental wtih some virus or they might rarely, be associated with the Botox injecitons.

Web reference: http://www.thenyac.com/botox/index.html

Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Headaches after botox injections

+1

Needle trauma to the injected muscles may cause headaches in which case it should be self limiting. Persistent headaches should be taken up with your injecting physician and if no resolution is found, consider seeing your primary care doctor for headache management.

Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 13 reviews

Headaches after Botox

+1

Headaches and malaise are not uncommon side effects in patients after Botox injections. Although you have never had it before, it can still happen and it does all go away in time.

Las Vegas Plastic Surgeon
4.0 out of 5 stars 5 reviews

Botox and headaches

+1
Headaches are actually one of the more common side effects that were reported by patients in clinical trials. interestingly, the incidence was not different from placebo ( patients who got injections without drug). The most likely explanation is that the actual trauma from the needle during injections could cause tension headaches. As such, your headaches should resolve shortly though you may want to ask your physician for medications to help with the headaches.
Houston Dermatologist
5.0 out of 5 stars 12 reviews

We experience emotions with the face.

+1

Mapril

You look pretty toxed in that photograph.  The lack of facial movement can definitely affect the normal facial feedback that is part of experiencing emotions.  Precisely how this works in a given situation is not clear but what is clear is that what you are describing is described and related to the degree of forehead paralysis.  How long will your specific symptoms last is hard to say.  Typically they are there for about a week but certainly it is possible for them to persist longer.  I you like your injecting physicians and this has not before, you might give him or her another chance.  If this doctor is new for you and you have been successfully treated elsewhere without issue, you might consider going back to the office that has worked for you.

Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Headaches related to Botox?

+1

Being that you have never experienced this reaction before with previous Botox treatments, the symptoms may be totally unrelated.  Even if you were injected with Dysport - your response should be the same as with Botox.  However, the best person to address your concerns would be the physician that treated you.  In this way, you may get additional feedback which may offer more peace of mind.

Web reference: http://www.celibre.com/botoxTreatment.aspx

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox and Headaches

+1

It is possible for patients receiving injectable neurotoxins to develop mild and temporary headaches in the first week or so after the treatment. However, these headaches typically resolve fairly quickly.  If you are concerned about your symptoms, I would suggest you follow up with the doctor who did the injections. It is possible that he or she may have used a different neurotoxin this time, which might explain your having these symptoms for the first time.  If they persist for several weeks, they are much less likely related to the botox and I would consider seeing your primary care doctor. 

New York Dermatologist
4.5 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.